Nebraska, 2006

Lightning Strike in Nebraska, August 8, 2006

August 8, 2006 · NWS OAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 4:00 AM CST, 2 hours earlier.

Area forecast discussion, Aug 8, 4:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT TUE AUG 8 2006

.DISCUSSION...
INITIAL CONCERNS WILL BE ONGOING CONVECTION AND HEAVY RAIN THIS
MORNING...AND PROGRESSION INTO IOWA...THEN CHANCES THROUGH WED NIGHT.

THE 00Z OAX SOUNDING HAD 160% NORMAL PRECIPITABLE WATER AND LBF
HAD 180% OF NORMAL. THE WARM CLD DEPTH WAS OVR 3KM THE ONLY DRY
LAYER WAS SHALLOW IN THE LOWEST 3K FT AT OAX. SEVERAL FACTORS ARE
IN PLACE FOR HEAVY RAINFALL INTO THIS MORNING. UPR LEVEL DIVERGENT
FLOW RESULTING FM ONE JET SEGMENT OVR THE GRTLKS AND ANOTHER OVR
THE SW U.S. IS OVR THE FCST AREA AND EXPECT TO CONTINUE THROUGH
THE MORNING HRS. WATER VAPOR IMAGERY HAD MONSOONAL MOISTURE BEING
TRANSPORTED ACRS THE SW U.S. INTO KS AND NEB. THIS WAS ALSO
CONFIRMED WITH A LARGE SWATH OF H7 DEWPOINTS FM 7 TO 9 DEGREES C.
A SERIES OR SHORT WAVES ARE MOVING AROUND THE MID LEVEL RIDGE OVR
THE SE U.S. IN ADDITION TO THE FAVORABLE MID AND UPR LEVEL
DYNAMICS...LOWER LEVEL ISENTROPIC LIFT ON THE 310-315K SFCS WILL
CONTINUE THIS MORNING INTO THIS AFTERNOON. THE FBY PROFILER
STARTED OUT WITH A SE WIND AT H85...VEERING WITH TIME TO THE SW AT
20 TO 30KT...WITH CONTINUED TRANSPORT OF HIGH THETA-E AIR INTO ERN
NEB AND SW IA. THE STORMS HAVE BEEN DEVELOPING AND LIFTING
NORTHEAST...WITH THE STORMS THEN TRAINING AS THEY SHIFT ESE.

THE REGION HAS SEEN SOME RAIN THIS PAST WEEK AND AREAS WITH LOWER
FFG WERE GAGE AND JEFFERSON COUNTIES...AND ANTELOPE COUNTY. ONE TO
THREE INCH RAINS SHOULD BE WIDESPREAD AND DUE TO THE HIGH FLASH
FLOOD GUIDANCE AT MOST COUNTIES...THE SOIL SHOULD BE ABLE TO
HANDLE THIS WELL. THERE WILL BE THE TYPICAL STREET FLOODING AND
PONDING CREATING HAZARDS FOR ROADS AND URBAN AREAS. COLDEST TOPS
ARE FROM VALLEY INTO SOUTHWEST IOWA AND THREE HR RAINFALL TOTALS
WERE 1 TO 2 INCHS FROM ALONG THE PLATTE RIVER AND SAUNDERS COUNTY
EAST TO SRN DOUGLAS AND SARPY...THEN FOR FREMONT...SRN
MONTGOMERY...AND PAGE COUNTIES WHERE SOME POCKETS OF 2 TO 3 INCH
TOTALS WERE OCCURRING.

THE THERMAL RIDGE FM KS INTO SRN NEB AND SRN IA IS FCST BY THE
SHORT RANGE MODELS TO NOSE INTO CENTRAL NEB WITH CONTINUED
ISENTROPIC LIFT AND THETA E ADVECTION INTO CENTRAL IN THE FCST
AREA THROUGH THIS AFTERNOON. WOULD EXPECT CONTINUED THUNDERSTORM
DEVELOPMENT THROUGHOUT THE MORNING HOURS...SHIFTING MORE INTO IA
THIS AFTERNOON. CLOUDCOVER AND PRECIPITATION SHOULD HOLD TEMPS IN
THE 70S TO LOWER 80S. DID BREAK OUT THE SW ZONES WITH 85 TO 90.
LEFT A CHANCE FOR PRECIP TONIGHT FOR PARTS OF THE FCST AREA WITH
THE WRMFNT LIFTING ACRS THE CWA. THIS FRONT WILL BE KEY TO THE
TEMP AND PRECIP FCST FOR WED. THE EARLIER NAM HAD THE FNT S OF SUX
WED...HOWEVER THE LATEST NAM AND GFS HAVE IT FARTHER N. MUCH OF
THE AREA IS FORECAST TO HAVE HIGHS IN THE 90S WED AND TEMPS MAY
NEED TO BE RAISED N. HAVE LOW POPS FOR WED WITH MOISTURE THE
POTENTIAL FOR A WEAK WAVE TO TOP THE RIDGE. THE FCST SOUNDINGS
APPEAR TO BE HOLDING ON THE THE CAP UNTIL OVERNIGHT AS THE FNT
COMES BACK S.

DID NOT MAKE ANY SIG CHANGES TO THU AND BEYOND. FRONT IN THE AREA
THU AND THU NIGHT SO POPS SEEM REASONABLE. FLOW OFF THE HIGH
SHOULD HAVE COOLER READINGS NEAR NORMAL FRI AND SAT. WAA MAY SPARK
SOME TSRA SAT NIGHT AND THE GFS HAS A FRONTAL PASSAGE SUNDAY AND
MONDAY...BUT THIS WILL HAVE TO BE LOOKED AT BY THE DAYSHIFT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Aug 8, 4:48 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
548 AM CDT TUE AUG 8 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
548 AM CDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THIS MORNING...DECREASING TO A CHANCE
OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN
AND LIGHTNING WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
NIGHT...AS WELL AS SATURDAY NIGHT THROUGH SUNDAY NIGHT. A FEW
STORMS COULD BE SEVERE IN NATURE IN NORTHEAST NEBRASKA WEDNESDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 65 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lancaster

When
August 8, 6:00 AM CST
Where
Lancaster County, Lincoln
Property damage
$225,000
Reported by
NEWSPAPER
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

A lightning strike caused a fire and over $200,000 damage to a laundry facility near 20th and J Streets in Lincoln. The lightning struck the roof next to the east wall and smoldered for several hours before being noticed. Most of the damage was confined to the east side of the roof of the building.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530228.